2015, 2015(special): 1115-1124. doi: 10.3934/proc.2015.1115

Classification of periodic orbits in the planar equal-mass four-body problem

1. 

School of Mathematics and System Science, Beihang University, Beijing 100191, China

2. 

Department of Mathematics, Brigham Young University, Provo, Utah 84602

3. 

Department of Mathematics and Computer Science, Virginia State University, Petersburg, Virginia 23806

Received  September 2014 Revised  April 2015 Published  November 2015

In the N-body problem, many periodic orbits are found as local Lagrangian action minimizers. In this work, we classify such periodic orbits in the planar equal-mass four-body problem. Specific planar configurations are considered: line, rectangle, diamond, isosceles trapezoid, double isosceles, kite, etc. Periodic orbits are classified into 8 categories and each category corresponds to a pair of specific configurations. Furthermore, it helps discover several new sets of periodic orbits.
Citation: Duokui Yan, Tiancheng Ouyang, Zhifu Xie. Classification of periodic orbits in the planar equal-mass four-body problem. Conference Publications, 2015, 2015 (special) : 1115-1124. doi: 10.3934/proc.2015.1115
References:
[1]

R. Broucke, Classification of periodic orbits in the four- and five-body problems, Ann. N.Y. Acad. Sci., 1017 (2004), 408-421.

[2]

K. Chen, Action-minimizing orbits in the parallelogram four-body problem with equal masses, Arch. Ration. Mech. Anal., 170 (2001), 293-318.

[3]

K. Chen, Variational methods on periodic and quasi-periodic solutions for the N-body problem, Erg. Thy. Dyn. Sys., 23 (2003), 1691-1715.

[4]

L. Sbano, Periodic orbits of Hamiltonian systems, in Mathematics of Complexity and Dynamical Systems(ed. R.A. Meyers), Springer, (2011), 1212-1236.

[5]

T. Ouyang, and Z. Xie, A new variational method with SPBC and many stable choreographic solutions of the Newtonian 4-body problem, preprint,, , (). 

[6]

T. Ouyang, and Z. Xie, A continuum of periodic solutions to the four-body problem with various choices of masses, preprint,, , (). 

[7]

D. Ferrario and S. Terracini, On the existence of collisionless equivariant minimizers for the classical n-body problem, Invent. Math., 155 (2004), 305-362.

[8]

M. Šuvakov and V. Dmitrašinović, Three classes of Newtonian three-body planar periodic orbits, Phy. Rev. Lett., 110 (2013), 114301.

[9]

R. Vanderbei, New orbits for the n-body problem, Ann. N.Y. Acad. Sci., 1017 (2004), 422-433.

[10]

L. Bakker, T. Ouyang, D. Yan, S. Simmons and G. Roberts, Linear stability for some symmetric periodic simultaneous binary collision orbits in the four-body problem, Celestial Mech. Dynam. Astronom., 108 (2010), 147-164.

[11]

D. Yan, Existence and linear stability of the rhomboidal periodic orbit in the planar equal mass four-body problem, J. Math. Anal. Appl. 388 (2012), 942-951.

[12]

T. Ouyang, S. Simmons and D.Yan, Periodic solutions with singularities in two dimensions in the n-body problem, Rocky Mountain J. Math., 42 (2012), 1601-1614.

[13]

D. Yan, and T. Ouyang, New phenomena in the spatial isosceles three-body problem, Inter. J. Bifurcation Chaos, 25 (2015), 1550116.

[14]

D. Yan, and T. Ouyang, Existence and linear stability of spatial isosceles periodic orbits in the equal-mass three-body problem,, preprint., (). 

show all references

References:
[1]

R. Broucke, Classification of periodic orbits in the four- and five-body problems, Ann. N.Y. Acad. Sci., 1017 (2004), 408-421.

[2]

K. Chen, Action-minimizing orbits in the parallelogram four-body problem with equal masses, Arch. Ration. Mech. Anal., 170 (2001), 293-318.

[3]

K. Chen, Variational methods on periodic and quasi-periodic solutions for the N-body problem, Erg. Thy. Dyn. Sys., 23 (2003), 1691-1715.

[4]

L. Sbano, Periodic orbits of Hamiltonian systems, in Mathematics of Complexity and Dynamical Systems(ed. R.A. Meyers), Springer, (2011), 1212-1236.

[5]

T. Ouyang, and Z. Xie, A new variational method with SPBC and many stable choreographic solutions of the Newtonian 4-body problem, preprint,, , (). 

[6]

T. Ouyang, and Z. Xie, A continuum of periodic solutions to the four-body problem with various choices of masses, preprint,, , (). 

[7]

D. Ferrario and S. Terracini, On the existence of collisionless equivariant minimizers for the classical n-body problem, Invent. Math., 155 (2004), 305-362.

[8]

M. Šuvakov and V. Dmitrašinović, Three classes of Newtonian three-body planar periodic orbits, Phy. Rev. Lett., 110 (2013), 114301.

[9]

R. Vanderbei, New orbits for the n-body problem, Ann. N.Y. Acad. Sci., 1017 (2004), 422-433.

[10]

L. Bakker, T. Ouyang, D. Yan, S. Simmons and G. Roberts, Linear stability for some symmetric periodic simultaneous binary collision orbits in the four-body problem, Celestial Mech. Dynam. Astronom., 108 (2010), 147-164.

[11]

D. Yan, Existence and linear stability of the rhomboidal periodic orbit in the planar equal mass four-body problem, J. Math. Anal. Appl. 388 (2012), 942-951.

[12]

T. Ouyang, S. Simmons and D.Yan, Periodic solutions with singularities in two dimensions in the n-body problem, Rocky Mountain J. Math., 42 (2012), 1601-1614.

[13]

D. Yan, and T. Ouyang, New phenomena in the spatial isosceles three-body problem, Inter. J. Bifurcation Chaos, 25 (2015), 1550116.

[14]

D. Yan, and T. Ouyang, Existence and linear stability of spatial isosceles periodic orbits in the equal-mass three-body problem,, preprint., (). 

[1]

Davide L. Ferrario, Alessandro Portaluri. Dynamics of the the dihedral four-body problem. Discrete and Continuous Dynamical Systems - S, 2013, 6 (4) : 925-974. doi: 10.3934/dcdss.2013.6.925

[2]

Hsin-Yuan Huang. Schubart-like orbits in the Newtonian collinear four-body problem: A variational proof. Discrete and Continuous Dynamical Systems, 2012, 32 (5) : 1763-1774. doi: 10.3934/dcds.2012.32.1763

[3]

Tiancheng Ouyang, Zhifu Xie. Regularization of simultaneous binary collisions and solutions with singularity in the collinear four-body problem. Discrete and Continuous Dynamical Systems, 2009, 24 (3) : 909-932. doi: 10.3934/dcds.2009.24.909

[4]

Anete S. Cavalcanti. An existence proof of a symmetric periodic orbit in the octahedral six-body problem. Discrete and Continuous Dynamical Systems, 2017, 37 (4) : 1903-1922. doi: 10.3934/dcds.2017080

[5]

Frederic Gabern, Àngel Jorba. A restricted four-body model for the dynamics near the Lagrangian points of the Sun-Jupiter system. Discrete and Continuous Dynamical Systems - B, 2001, 1 (2) : 143-182. doi: 10.3934/dcdsb.2001.1.143

[6]

Sergey V. Bolotin, Piero Negrini. Variational approach to second species periodic solutions of Poincaré of the 3 body problem. Discrete and Continuous Dynamical Systems, 2013, 33 (3) : 1009-1032. doi: 10.3934/dcds.2013.33.1009

[7]

Mark Lewis, Daniel Offin, Pietro-Luciano Buono, Mitchell Kovacic. Instability of the periodic hip-hop orbit in the $2N$-body problem with equal masses. Discrete and Continuous Dynamical Systems, 2013, 33 (3) : 1137-1155. doi: 10.3934/dcds.2013.33.1137

[8]

Ernesto A. Lacomba, Mario Medina. Oscillatory motions in the rectangular four body problem. Discrete and Continuous Dynamical Systems - S, 2008, 1 (4) : 557-587. doi: 10.3934/dcdss.2008.1.557

[9]

Hiroshi Ozaki, Hiroshi Fukuda, Toshiaki Fujiwara. Determination of motion from orbit in the three-body problem. Conference Publications, 2011, 2011 (Special) : 1158-1166. doi: 10.3934/proc.2011.2011.1158

[10]

Kuo-Chang Chen. On Chenciner-Montgomery's orbit in the three-body problem. Discrete and Continuous Dynamical Systems, 2001, 7 (1) : 85-90. doi: 10.3934/dcds.2001.7.85

[11]

Xiaojun Chang, Tiancheng Ouyang, Duokui Yan. Linear stability of the criss-cross orbit in the equal-mass three-body problem. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 5971-5991. doi: 10.3934/dcds.2016062

[12]

Giovanni F. Gronchi, Chiara Tardioli. The evolution of the orbit distance in the double averaged restricted 3-body problem with crossing singularities. Discrete and Continuous Dynamical Systems - B, 2013, 18 (5) : 1323-1344. doi: 10.3934/dcdsb.2013.18.1323

[13]

Samuel R. Kaplan, Mark Levi, Richard Montgomery. Making the moon reverse its orbit, or, stuttering in the planar three-body problem. Discrete and Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 569-595. doi: 10.3934/dcdsb.2008.10.569

[14]

Nai-Chia Chen. Symmetric periodic orbits in three sub-problems of the $N$-body problem. Discrete and Continuous Dynamical Systems - B, 2014, 19 (6) : 1523-1548. doi: 10.3934/dcdsb.2014.19.1523

[15]

Gianni Arioli. Branches of periodic orbits for the planar restricted 3-body problem. Discrete and Continuous Dynamical Systems, 2004, 11 (4) : 745-755. doi: 10.3934/dcds.2004.11.745

[16]

Elbaz I. Abouelmagd, Juan Luis García Guirao, Jaume Llibre. Periodic orbits for the perturbed planar circular restricted 3–body problem. Discrete and Continuous Dynamical Systems - B, 2019, 24 (3) : 1007-1020. doi: 10.3934/dcdsb.2019003

[17]

Jungsoo Kang. Some remarks on symmetric periodic orbits in the restricted three-body problem. Discrete and Continuous Dynamical Systems, 2014, 34 (12) : 5229-5245. doi: 10.3934/dcds.2014.34.5229

[18]

Daniel Offin, Hildeberto Cabral. Hyperbolicity for symmetric periodic orbits in the isosceles three body problem. Discrete and Continuous Dynamical Systems - S, 2009, 2 (2) : 379-392. doi: 10.3934/dcdss.2009.2.379

[19]

Tiancheng Ouyang, Duokui Yan. Variational properties and linear stabilities of spatial isosceles orbits in the equal-mass three-body problem. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 3989-4018. doi: 10.3934/dcds.2017169

[20]

Kaifang Liu, Lunji Song, Shan Zhao. A new over-penalized weak galerkin method. Part Ⅰ: Second-order elliptic problems. Discrete and Continuous Dynamical Systems - B, 2021, 26 (5) : 2411-2428. doi: 10.3934/dcdsb.2020184

 Impact Factor: 

Metrics

  • PDF downloads (174)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]